Alert archive / Washington / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 24, 2003, 7:19 PM PDT for Spokane County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 7:19 PM PDT (02:19 UTC)
- Expired
- May 24, 2003, 7:45 PM PDT
- In force
- 26 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
County Spokane County, WA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2814 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 250219 SVROTX WAC063-250245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 717 PM PDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON * UNTIL 745 PM PDT * AT 717 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 15 MILES NORTHWEST OF SPOKANE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHATTAROY AT 725 PM PDT DEER PARK AT 730 PM PDT MILAN AT 740 PM PDT ELK AT 745 PM PDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZED HAIL...AND WINDS IN EXCESS OF 60 MPH. LAT...LON 4796 11745 4777 11751 4803 11710 4803 11743
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:05 PM PDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 24, 3:05 PM PDT, 4 hours 14 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT SAT MAY 24 2003 .SYNOPSIS...AS AN UPPER LEVEL RIDGE OVER THE FORECAST AREA BREAKS DOWN...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT AND SUNDAY MORNING. ANOTHER UPPER LEVEL RIDGE WILL BUILD BACK OVER THE REGION WITH ABOVE AVERAGE TEMPERATURES AND DRY CONDITIONS FOR THE REMAINDER OF THE HOLIDAY WEEKEND. .DISCUSSION... .TONIGHT...UPPER LEVEL RIDGE OVER FORECAST AREA BREAKING DOWN THIS EVENING. SURFACE THERMAL TROUGH OVER COLUMBIA BASIN PRODUCING UNUSUALLY WARM TEMPERATURES. SATELLITE INDICATES A WELL DEFINED NEGATIVELY TILTED TROUGH MOVING UP THE PACIFIC COAST. STRONG CONVECTION BREAKING OUT OVER OREGON THIS AFTERNOON. PROBLEM FOR TONIGHT IS NORTHWARD EXTENT OF THESE THUNDERSTORMS INTO OUR CWA. AXIS OF GREATEST INSTABILITY LIES OVER THE IDAHO PANHANDLE AND INTO THE PALOUSE REGION AND BLUE MTNS. THETA E RIDGE OVER PANHANDLE. WIDESPREAD DEW POINTS IN THE 50S THROUGHOUT THE LOWER ELEVATIONS OF THE BASIN AND PANHANDLE VALLEYS. STILL SOME CONVECTIVE INHIBITION TO OVERCOME OVER MUCH OF THE REGION EXCEPT IN THE BLUE MTNS. WILL ASSUME MOISTURE AVAILABLE AND CONVECTIVE INHIBITION CAN BE AT LEAST LOCALLY OVERCOME WITH FURTHER HEATING LATER THIS AFTERNOON. MISSING INGREDIENT IS LIFT/DYNAMICS. AT THIS TIME SYNOPTIC FORCING EXISTS SOUTH OF THE FORECAST AREA AND AS TROUGH MOVES CLOSER EXPECT INCREASING DIFFERENTIAL VORTICITY ADVECTION AND JET DIVERGENCE BRUSHING THE FORECAST AREA THIS EVENING. MAIN THREAT FOR SEVERE CONVECTION OVER THE BLUE MOUNTAINS SPILLING INTO THE SOUTHERN PALOUSE THIS EVENING. BLUE MOUNTAIN ZONE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 02Z THIS EVENING. SCATTERED STRONG STORMS MAY POP OVER THE EASTERN ZONES AND THE IDAHO PANHANDLE THIS EVENING AS DYNAMICS FILTER OVER THE REGION AND 700MB COLD FRONT TRACKS THROUGH REGION LIFTING MID LEVEL UNSTABLE AIR MASS SITTING OVER THE CINE LAYER. THUS EXPECT SCATTERED EVENING AND NOCTURNAL THUNDERSTORMS OVER THE EASTERN ZONES TONIGHT. .SUNDAY...MAIN MOISTURE AND SURFACE COLD FRONT TRACKS THROUGH THE FORECAST AREA EARLY SUNDAY. EXPECT A SHORT PERIOD OF SHOWERS AND ISOLATED MOUNTAIN THUNDERSTORMS TO ENHANCE ALONG AND BEHIND THIS FRONT...PROBABLY ENDING DURING THE MORNING OVER THE WASHINGTON ZONES FOR AFTERNOON SUNBREAKS...BUT CONTINUING INTO THE AFTERNOON OVER THE PANHANDLE AS MID LEVEL FLOW TURNS WESTERLY WITH OROGRAPHIC ENHANCEMENT. HIGH TEMPERATURES ABOUT 10 DEGREES COOLER SUNDAY THAN TODAY WITH FORECAST AREA IN POST FRONT AIR MASS. MONDAY AND TUESDAY...SOUTHWEST FLOW ALOFT CONTINUES WITH GRADUALLY INCREASING HEIGHTS CULMINATING IN ANOTHER STRONG RIDGE OVER THE REGION BY TUESDAY. DRY AND MOSTLY SUNNY CONDITIONS FOR MONDAY AND TUESDAY WITH TEMPERATURES SLOWLY CLIMBING AGAIN INTO THE NEAR TO LOWER 80S RANGE. /FUGAZZI .WEDNESDAY THROUGH SATURDAY...A BROAD TROUGH REMAIN OFF THE WEST COAST WITH FLOW ALOFT OVER THE CWA FROM THE WEST AND SOUTHWEST FOR WEDNESDAY AND THURSDAY. ENERGY FROM ANY WAVES ARE EXPECTED TO MOVE INLAND OVER BRITISH COLUMBIA AND JUST SKIRT THE NORTHWEST CORNER OF THE STATE. BY FRIDAY THE TROUGH FLATTENS MORE WITH A WEAK RIDGE BUILDING JUST EAST OF WASHINGTON. THIS WILL MOVE A STORM SYSTEMS EVEN FARTHER NORTH. LOOKING FOR CONTINUED MILD DRY WEATHER THROUGH THE PERIOD. ...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS... GEG 050/075/046/077/049/080 4300-- COE 051/076/046/078/049/081 44-0-- PUW 052/075/044/075/047/082 42-000 LWS 059/078/050/080/053/083 422-00 CQV 055/076/045/079/048/083 3400-- SPT 051/076/045/076/048/080 4400-- WWP 053/070/044/073/047/077 4420-- MWH 051/076/045/080/048/081 2-0000 EAT 050/077/050/080/053/082 2-0001 OMK 050/075/044/078/047/080 2-001- .OTX...SEVERE THUNDERSTORM WATCH FOR ASOTIN AND GARFIELD COUNTIES.
Hazardous weather outlook, May 24, 3:00 PM PDT, 4 hours 19 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-251330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 300 PM PDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... A SEVERE THUNDERSTORM WATCH FOR WESTERN ASOTIN COUNTY AND GARFIELD COUNTY UNTIL 700 PM THIS EVENING. (SEE WWUS20). TODAYS COMBINATION OF VERY WARM TEMPERATURES AND AN INCOMING POOL OF COOL AIR ALOFT WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON WITH A BETTER CHANCE OCCURRING THIS EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE...POSSIBLY PRODUCING THREE-QUARTER INCH OR LARGER HAIL AS WELL AS WIND GUSTS IN EXCESS OF 50 MPH. THE GREATEST THREAT OF SEVERE WEATHER WILL LIE OVER SOUTHEAST WASHINGTON. THUNDERSTORMS WILL BE POSSIBLE OVER THE BASIN, EASTERN WASHINGTON AND THE IDAHO PANHANDLE SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DEPENDING ON THE DEVELOPING WEATHER SITUATION. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 24, 2:33 PM PDT, 4 hours 46 minutes before
WAZ031-032-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 233 PM PDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ASOTIN AND GARFIELD COUNTIES EFFECTIVE THROUGH 700 PM TONIGHT. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:05 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 40 min |
| May 24, 7:36 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 39 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.